The patient is a 42 year old female admitted with gastrointestinal bleeding caused by gastritis and peptic ulcers. Before the emergency admission, the patients had suffered from some truth problems such as fractured tooth treated with antibiotics, tooth extraction, and root failure. Moreover, the dental pain of the patient during the prior four weeks has been treated using OTC Acetaminophen followed by ibuprofen and then a prescribed Vicoprofen. She described waking up feeling nausea and headache. More to this, she vomited dark brown liquid which was then preceded by dark brown diarrhea. Additionally, at the age of 26, the patient happened to experience some bleeding and epistasis during her pregnancy. The patient further reports of depression for which she has been taking medication.
Pathophysiology of the health problem
Stomach has its protection mechanism, but sometimes it gets infected. Non-steroidal inflammatory drugs (NSAIDs) are typically meant for pain and incidences of inflammation. NSAIDs work by blocking cyclooxygenase. Though NSAIDs indirectly inhibit prostaglandins production, they promote GI bleeding, gastritis, and ulcers in the stomach. Moreover, due to their soluble lipid characteristic, some NSAIDs can diffuse through the hydrophilic lipid layer, and damage the lining of gastric mucosa by increasing permeability.
The GI bleeding is an infection in the stomach that can be caused by Helicobacter pylori. This bacterium lives in the gastrointestinal tract within the body of the patient and evades the immune system of the host causing chronic inflammation. The bacteria can increase the production of gastric acid through the creation of various antigens. Moreover, apart from the use of NSAIDs and presence of H. Pylori bacteria, there are other factors for GI bleeding which include advanced age, alcohol ingestion, and family lineage, high level of stress, chronic smoking and malignant development in the stomach.
Some factors contributed to the patient’s present situations. These are the use of ibuprofen and Vicoprofen which are under NSAIDs meant for pain. The patient takes 50mg of sertraline daily which is perhaps a risk factor for the GI bleeding condition. Moreover, the patient had a previous bleeding during her first pregnancy which puts her to be on the verge of bleeding more. The patient has been taking the antidepressant for reducing stress levels and also the age of the patient makes her be at risk of the situation.
The patient described various problems that she had faced before the admission she described waking up feeling nausea and headache. More to this, she vomited dark brown liquid which was then preceded by dark brown diarrhea. The complete blood count (CBC) test showed she had decreased hemoglobin and hematocrit. Consequently, she has a reduced blood pressure of 102/55, an increased heart rate of 110 beats/ minute and an increased respiratory rate of 26-28 breath /minute. All are signs of GI bleeding examined from the patient based on lab test and previous medical history.
She has received an IV normal saline going on at the rate of 90ml/ hr. to manage fluid depletion. There is also supplementary oxygen of 2ml to increase the rate of respiration. She is a plan for two units of leuko-reduced packed red blood cells to increase the volume of blood. She has the nasogastric tube placed which assist in controlling acute bleeding and draining gastric secretion in the stomach. The treatment plan goes in line with the overall recommendations for the disease process.
The nurse has the mandate to administer the medication prescribed. Presence of orthostatic hypotension should also be checked to avoid the risk of fall. The abdomen should be checked for bowel sounds, tenderness, and cases of bloating. In case of pain, the location, character, severity, duration and aggravating factors should be checked. The NG tube placement should be assessed, and lubricant for lip and the nasal area should be provided to avoid skin irritation. Because the patient has also been taken from the use of sertraline, the nurse should teach techniques that reduce stress.
Laboratory values and diagnostic test
|Test||Values||Reference range adult females||Result|
|White blood count (x103/µL)||9.8||4.8 – 10.8||Normal|
|Blood urea nitrogen (BUN) mg/ml||27||8-21||High|
|Total Protein g/dL||6.4-8.3||Normal|
|Prothrombin time sec||11-12.5||Normal|
|International normalized ratio||0.8-1.1||Normal|
From the test results, the patient’s hematocrit and hemoglobin level are below normal range hence indicating the presence of anemia, hemorrhaging and hemolysis. Moreover, blood urea nitrogen level is checked together with creatinine to test renal function the Coombs test is used to identify immune hemolysis. Additional diagnostic tests can also be applied to monitor other causative factors further. Blood, breath or stool test can be performed to detect H. Pylori infection.
The patient is taking omeprazole 40 mg twice a day for 4-8 weeks. The patient should also be informed that during the medication process omeprazole should not be abruptly stopped to prevent rebound proton pump activation. The Vital sign should regularly be monitored to assess response to medication. Normal saline is administered to treat low extracellular fluid, as in fluid volume deficit from hemorrhage, severe vomiting or diarrhea, and massive drainage from GI suction, fistulas, or wounds.
Moreover, two units of leukoreduced packed red cells are to be transfused. To start the transfusion, various vital organs should be checked, and the nurse should monitor the patient for 15 minutes after the process.